Virginia, 2020

Flash Flooding in Virginia, July 1, 2020

July 1, 2020 · NWS AKQ · 3 events in 3 counties and zones

Scattered thunderstorms associated with low pressure and a frontal boundary produced heavy rain which caused flash flooding across portions of central and southeast Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered thunderstorms associated with low pressure and a frontal boundary produced heavy rain which caused flash flooding across portions of central and southeast Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 1, 3:12 PM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 1, 3:12 PM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
412 PM EDT Wed Jul 1 2020

.SYNOPSIS...
An upper level low over New England will start to move offshore
overnight, with surface high pressure building in from the
northwest for Thursday and Friday.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
As of 300 PM EDT Wednesday...

This afternoon there is an upper low over the northeast with the
trough axis roughly draped across the Mid Atlantic. At the surface,
there is high pressure over the great lakes and weak low pressure
over central NC. Scattered showers and thunderstorms have increased
in coverage as expected this afternoon. Continue to carry roughly 40-
50% chance across the area through 00Z, and then back off to slight
chance to chance from 00-06Z. MLCAPE values over 2000 J/kg and
sufficient mid level flow will allow some of the storms to be on the
stronger side. SPC continues to have a marginal risk for severe
weather today over most of the area. Damaging winds and large hail
are the primary threats. Low temps tonight in the mid to upper
60s.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY NIGHT/...
As of 300 PM EDT Wednesday...

The upper level low will move off the coast on Thursday, with the
trough axis moving east of our area. Surface high pressure over the
western Great Lakes will be in control, with N/NW flow aloft. To our
south, a stationary boundary will be positioned over the Carolina's
with weak low pressure off the NC coast. Most of the area will be
rain free with just a slight chance of an afternoon or early evening
shower/thunderstorm mainly over NE NC. High temps will be in the mid
to upper 80s.

High pressure will still be in control on Friday. Some weak energy
to the north may sneak an isolated shower or storm to the MD eastern
shore late in the day. Otherwise, the vast majority of the region
will be dry and hot, with high temps in the low to mid 90s. Rain
chances increase a bit on Saturday as a back door cold front sneaks
into the region from the north. Carrying just slight chance to
chance pops, mainly for the afternoon and early evening. High temps
on Saturday in the mid 80s across the eastern shore to lower 90s
inland. Low temps Friday and Saturday morning in the upper 60s to
lower 70s.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 300 PM EDT Wednesday...

Much of the forecast late weekend into the first part of next week
will hinge on the development of a low over the FL panhandle that
will ride up the SE coast early in the week. While both the GFS and
the ECMWF keep the bulk of the moisture to the east of the center,
the resulting moist S/SE LL flow across our area will result in
daily shower/storm chances Sunday through mid week. Temperatures
remain seasonal with high temps each day in the upper 80s to lower
90s, and low temps in the upper 60s to lower 70s.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
As of 110 PM EDT Wednesday...

Scattered showers and thunderstorms this afternoon and evening
will result in brief periods of flight restrictions when
convection is over or near the terminals. Winds outside of
convection are light and variable. Guidance is hinting at patchy
fog overnight but mainly west of RIC, so for now will leave any
mention of fog out. Mainly VFR on Thursday outside of a slight
chance of convection in the afternoon/early evening. Drier
conditions Friday, with VFR expected.

&&

.MARINE...
As of 415 PM EDT Wednesday...

Flow over the regions will be weak through Saturday. Winds will
be variable and less than 10 kt (outside of thunderstorms).
Thunderstorms are across the coastal waters this afternoon with
locally gusty winds. Thunderstorms are not expected from
Thursday to Sunday.

High pressure will build in from the northeast Saturday night.
Winds will become NE 10-15 kt Saturday night and Sunday.

Waves in bay the will remain around 1 ft and seas will be 1-3
ft through he forecast period.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...CMF
NEAR TERM...CMF
SHORT TERM...CMF
LONG TERM...CMF
AVIATION...CMF
MARINE...CP
Hazardous weather outlook, Jul 1, 3:02 PM EST, 1 hour 15 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
402 PM EDT Wed Jul 1 2020

MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-
093-095>100-509>525-022015-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex-
Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Accomack-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
402 PM EDT Wed Jul 1 2020

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Tonight.

Scattered showers and thunderstorms expected this afternoon and
evening. Some of these storms may contain damaging winds and large
hail. Isolated flooding is possible, especially in urban and poor
drainage areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 1, 3:30 PM EST, 47 minutes before
Special Weather Statement
National Weather Service Wakefield VA
430 PM EDT Wed Jul 1 2020

VAZ089-090-523>525-012115-
Hampton/Poquoson-Surry-Newport News-York-James City-
430 PM EDT Wed Jul 1 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN YORK...EAST CENTRAL
SURRY AND SOUTHEASTERN JAMES CITY COUNTIES...THE CITY OF HAMPTON AND
THE CITY OF NEWPORT NEWS...

At 429 PM EDT, a strong thunderstorm was located near Fort Eustis, or
7 miles east of Surry, moving east at 20 mph.

Wind gusts in excess of 40 mph and pea size hail are possible with
this storm. In addition...Rainfall amounts of up to 1 inch are
possible with this storm.

Locations impacted include...
Newport News, Hampton, Christopher Newport University, Patrick Henry
Field, Seaford, Northampton, Busch Gardens, Lee Hall, Denbigh, Tabb,
Grove, Jamestown, Beaconsdale, Fort Eustis, Chippokes State Park,
Oriana, Hilton Village, Newport News Golf Course, Poolesville and
Oyster Point.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

LAT...LON 3715 7640 3715 7639 3701 7642 3705 7667
      3707 7667 3711 7666 3714 7667 3713 7668
      3709 7668 3706 7670 3707 7677 3719 7677
      3719 7676 3720 7677 3723 7677 3723 7638
TIME...MOT...LOC 2029Z 276DEG 19KT 3713 7669

JM
Local storm report, Jul 1, 3:40 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
440 PM EDT WED JUL 1 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     TSTM WND GST     1 WSW KIPTOPEKE STATE P 37.17N 75.99W
07/01/2020  M62 MPH          NORTHAMPTON        VA   BUOY

            KIPTOPEKE, VA.

&&

JM
Local storm report, Jul 1, 3:43 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
443 PM EDT WED JUL 1 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     MARINE TSTM WIND 1 ESE BAVON             37.33N 76.27W
07/01/2020  M51 MPH          MATHEWS            VA   MESONET

            MESONET STATION XNPC NEW POINT COMFORT.

&&

JM
Special weather statement, Jul 1, 3:55 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Wakefield VA
455 PM EDT Wed Jul 1 2020

NCZ015>017-102-012145-
Eastern Currituck-Pasquotank-Camden-Western Currituck-
455 PM EDT Wed Jul 1 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CAMDEN...
SOUTHEASTERN PASQUOTANK AND NORTHEASTERN CURRITUCK COUNTIES...

At 454 PM EDT, a strong thunderstorm was located over Shiloh, or near
Camden, moving east at 25 mph.

Wind gusts in excess of 40 mph and pea size hail are possible with
this storm.

Locations impacted include...
Currituck, Grandy, Old Trap, Indiantown, Shiloh, Corolla, Belcross,
Poplar Branch, Aydlett, Gregory, Barco, Coinjock, Riddle, Waterlily,
Bertha, Goose Creek, Bartlett, Taylors Beach, Shawboro and Maple.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

LAT...LON 3620 7608 3621 7610 3639 7618 3651 7584
      3642 7579 3635 7577 3625 7573 3619 7608
TIME...MOT...LOC 2054Z 253DEG 20KT 3630 7605

Miller
Special weather statement, Jul 1, 4:04 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Wakefield VA
504 PM EDT Wed Jul 1 2020

VAZ095-097-098-012145-
Norfolk/Portsmouth-Chesapeake-Virginia Beach-
504 PM EDT Wed Jul 1 2020

...A STRONG THUNDERSTORM WILL AFFECT ...THE EASTERN CITY OF
NORFOLK...THE NORTHEASTERN CITY OF CHESAPEAKE AND THE NORTHERN CITY
OF VIRGINIA BEACH...

At 503 PM EDT, a strong thunderstorm was located over Kempsville,
moving east at 30 mph.

Wind gusts in excess of 40 mph and pea size hail are possible with
this storm.

Locations impacted include...
Virginia Beach, Virginia Wesleyan University, Regent University,
Ocean View, Kempsville, Norfolk State University, Norfolk,
Chesapeake, Norfolk International, Norview, Princess Anne, South
Norfolk, Rudee Heights, Portlock, Princess Anne Plaza, Greenbrier,
Bayside, Dam Neck, Oceana NAS and Macons Corner.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

LAT...LON 3677 7629 3684 7628 3684 7624 3685 7628
      3687 7628 3690 7626 3695 7626 3696 7613
      3695 7609 3697 7605 3697 7598 3693 7594
      3690 7594 3672 7589
TIME...MOT...LOC 2103Z 271DEG 25KT 3684 7614

Miller
Special weather statement, Jul 1, 4:09 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Wakefield VA
509 PM EDT Wed Jul 1 2020

VAZ081-088-089-092-093-012200-
Isle of Wight-Prince George-Surry-Sussex-Southampton-
509 PM EDT Wed Jul 1 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL ISLE OF
WIGHT...NORTHEASTERN SOUTHAMPTON...CENTRAL PRINCE GEORGE...
NORTHEASTERN SUSSEX AND SURRY COUNTIES...

At 508 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Cabin Point to near Waverly to near
Homeville. Movement was southeast at 25 mph.

Wind gusts in excess of 40 mph and pea size hail are possible with
these storms.
In addition...Rainfall amounts of up to 1 inch are possible with
these storms.

These storms will be near...
  Wakefield and Dendron around 525 PM EDT.
  Surry and Elberon around 535 PM EDT.
  Ivor around 545 PM EDT.
  Zuni around 555 PM EDT.
  Isle Of Wight and Sedley around 600 PM EDT.

Other locations impacted by these storms include Vicksville, Taylors
Corner, Booth Fork, Carsley, Pons, Spring Grove, Bethel Church,
Lumberton, Ellis Fork and Dory.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.

LAT...LON 3671 7703 3703 7737 3714 7715 3726 7704
      3705 7665 3685 7671
TIME...MOT...LOC 2108Z 311DEG 21KT 3720 7701 3709 7705 3702 7723

BROWN

The radar

The Norfolk radar (KAKQ), 98 km away, was scanning. The volume nearest the first event began at 21:13 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Hanover

When
July 1, 4:17 PM EST to 6:00 PM EST
Where
Hanover County, 0.88 mi NW of Hylas to 0.83 mi NW of Hylas
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.710, -77.640

Route 623 East and West bound lanes were closed due to high water.

Flash Flood, Chesterfield

When
July 1, 4:28 PM EST to 6:30 PM EST
Where
Chesterfield County, 0.55 mi W of Ampt Hill to 0.7 mi NW of Ampt Hill
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.450, -77.460

High water was reported on Cogbill Road.

Flash Flood, Virginia Beach (C)

When
July 1, 4:55 PM EST to 7:00 PM EST
Where
Virginia Beach (C) County, 2.82 mi NNW of Powells Xrds to 2.82 mi E of Powells Xrds
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.870, -76.140

Interstate 264 East and West bound lanes were flooded. Two lanes were closed due to high water. Total rainfall between 3.37 inches and 4.05 inches was reported across the area.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 905964, 905968, 905982.